Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 115, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 19, 2003, 4:43 PM EDT for Hampton County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 4:43 PM EDT (20:43 UTC)
- Expired
- Jul 19, 2003, 5:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 18 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2452 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
052 WUUS52 KCHS 192043 SVRCHS SCC049-192130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 443 PM EDT SAT JUL 19 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 530 PM EDT * AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH 4 MILES EAST OF LENA...OR ABOUT 9 MILES SOUTH OF HAMPTON... MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... LENA AND ESTILL... HAMPTON... ALMEDA AND VARNVILLE... CROCKETVILLE... MILEY... TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 843-747-5046. LAT...LON 3276 8129 3268 8121 3279 8092 3296 8105 $$ 24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:16 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 19, 2:16 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 216 PM EDT SAT JUL 19 2003 WV IMAGERY INDICATING A STRONG S/WV MOVING SWD INTO THE SERN STATES THIS PM. AHEAD OF THIS FEATURE...NMRS SHRA/TSRA WERE DEVELOPING ALONG WEAK BOUNDARIES. THIS STORMS WERE MOVG E BUT WL BEGIN TO PROPAGATE SWD INTO THE STRONG INSTABILITY ACROSS FA THROUGH THE LATE PM HOURS. THE S/WV MAY HELP THE STORMS TO ORGANIZE AND PRODUCE ISOLD WIND DAMAGE. OTHERWISE...THE MAIN HAZARD WL BE CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. THE STORMS WL SLOWLY MOVE S ACROSS FA OVERNIGHT FOLLOWED BY STRONG MID LVL DRYING AND NVA FOR LATE TONIGHT AND SUN. WL HAVE A DRY FCST IN SC COUNTIES AND ONLY A SLIGHT CHC IN GA COUNTIES FOR SUN. MODELS CONISISTENT IN DEVELOPING A SEASONABLY STRONG MID LVL TROF ACROSS THE ERN STATES NEXT WEEK. XPCT SEVERAL ROUNDS OF ORGANIZED TSRA MAINLY FROM TUE TO THU. WL GO DRY FOR FRI AND SAT AS THE FRONT MOVES OFF THE COAST. MARINE...BERMUDA HIGH WILL BE THE MAIN FEATURE FOR A LITTLE WHILE LONGER. HIGH BEGINS TO SLIP SOUTH AND EAST MONDAY INTO TUESDAY AS STRONG FRONT APPROACHES FROM THE NORTHWEST. WINDS AND SEAS WILL INCREASE AS GRADIENT TIGHTENS UP BETWEEN THE FRONT AND THE HIGH. WOULD NOT BE SURPRISED TO SEE SMALL CRAFT CONDITIONS AT LEAST IN THE GEORGIA OFFSHORE WATERS BY MONDAY NIGHT OR TUESDAY. GFS HAS THE FRONT MOVING THROUGH WEDNESDAY WITH WINDS DIMINISHING SIGNIFICANTLY AFTER THAT AS SURFACE HIGH TAKES OVER. NO FLAGS. .CHS... GA...NONE. SC...NONE. SCW/HSA
Hazardous weather outlook, Jul 19, 9:43 AM EDT, 7 hours before
AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051- 191545- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 943 AM EDT SAT JUL 19 2003 .DAY ONE...TODAY AND TONIGHT. .STRONG THUNDERSTORMS...SCATTERED STRONG THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. TORRENTIAL RAINS...GUSTY WINDS AND FREQUENT LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM. ISOLATED SEVERE WEATHER IS ALSO POSSIBLE. PLEASE REFER TO THE DAY ONE CONVECTIVE OUTLOOK...AND TO FUTURE SHORT TERM FORECASTS...AND POSSIBLE SPECIAL WEATHER OR FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .RIP CURRENTS...THERE IS A MODERATE RISK FOR RIP CURRENTS THIS AFTERNOON ALONG THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA. REFER TO THE LATEST SURF ZONE FORECAST AND MARINE WEATHER STATEMENT FOR ADDITIONAL INFORMATION. .RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. .RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. AUSTIN
In the hours before
Special weather statement, Jul 19, 3:53 PM EDT, 50 minutes before
GAZ088-SCZ040-042-192045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 353 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY...ALLENDALE COUNTY AND HAMPTON COUNTY THROUGH 445 PM EDT... AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER GREEN HILL...OR ABOUT 3 MILES SOUTHEAST OF SYLVANIA...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WHITE HILL...SYLVANIA... MIDDLEGROUND...HUNTERS...GREEN HILL...FARMDALE...ALTMAN AND SHIRLEY THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED. 24
Special weather statement, Jul 19, 4:27 PM EDT, 16 minutes before
SCZ042-043-047-192115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 427 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...EXTREME NORTHERN JASPER COUNTY AND NORTHERN COLLETON COUNTY THROUGH 515 PM EDT... AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM ESTILL TO HAMPTON ...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SHIRLEY...VALENTINE...LURAY...GIFFORD ...ESTILL ...SCOTIA...BRUNSON...LENA...FURMAN AND STAFFORD THROUGH 515 PM EDT. FREQUENT CLOUD-TO-GROUND LIGHTNING AND LOCALIZED GUSTY WINDS UP TO 45 MPH CAN BE EXPECTED. 24
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:14 PM EDT | Special Marine Warning | CHS | 91 min | |
| Jul 19, 7:38 PM EDT | Flash Flood Warning | CHS | Beaufort | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.